MAUDE Adverse Event Report: COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

COVIDIEN MFG DC BOULDER EDGE; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Model Number E1455-4
Medical Device Problem Code Fire (1245)
Health Effect - Clinical Code No Patient Involvement (2645)
Date of Event 10/29/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
According to the reporter, prior to use, when they used the pencil the gauze ignited.There was a presence of flame, but disappeared immediately.Both of the device was change to continue.There was no patient involvement.
 
Additional Manufacturer Narrative
Evaluation summary this report is based on information provided by post market vigilance investigation personnel.One device was received for evaluation.The returned product met specification as received.Visual inspection found eschar on the tip of both of the devices and some charring.No components were missing from either device.No manufacturing defects were identified during the product investigation.Visual inspection found the electrode to have been manufactured correctly.No components were missing from the device.The tips of both electrodes were slightly discolored where the coating had begun to erode.The purpose of the coating is to limit the tissue from sticking to the electrode.The coating erodes as the electrode is activated.The tip of the electrode also discolors when activated and used on tissue.This effect is a normal part of electro surgery and is not considered a defect.The electrode passed hipot testing.The investigation found the device to function normally and within specifications.The ifu states, the sparking and heating associated with electrosugery can provide an ignition source.Observe fire precautions at all times: when using electrosurgery in the same room with gases or flammable substances, prevent pooling of fluids and the accumulation of gases under surgical drapes or near the surgical site.Tissue buildup (eschar) on the tip of an active electrode poses a fire hazard, especially in oxygen-enriched environments, such as in throat or mouth procedures.Eschar plus high oxygen may create embers.Keep the electrode clean and free of all debris.If information is provided in the future, a supplemental report will be issued.

Brand Name
EDGE
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
COVIDIEN MFG DC BOULDER
5920 longbow dr
boulder CO 80301 3299
MDR Report Key8114750
Report Number1717344-2018-01558
Device Sequence Number1692091
Product Code GEI
UDI-Device Identifier10884521713185
UDI-Public10884521713185
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K981916
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/18/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date01/30/2023
Device Model NumberE1455-4
Device Catalogue NumberE1455-4
Device Lot Number80260108X
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/10/2018
Initial Date Received by Manufacturer 11/06/2018
Supplement Date Received by Manufacturer12/20/2018
Initial Report FDA Received Date11/29/2018
Supplement Report FDA Received Date01/18/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1